Saw an endocrinologist yesterday. She took blood and sent it to the lab...I do not have the results yet. I do know that my TSH was 2.39 in October. She said that the number isn't striking, but it isn't optimal either. She placed me on 50 MCG of Levoxyl based on my symptoms alone.
I am terrified to take this pill after reading all the posts. Some say that is has caused them to gain weight and break out in acne among other undesirable side effects. I can't stand the thought of being FAT and acne ridden.
I've worked very hard to lose the weight I have lost and don't want to ruin it by taking a pill for a small hypo reading. I don't know what to do...should I just wait to get my bloodwork back before I make any decisions?
It could be a good idea to wait for those labs - but if your labs and symptoms indicate the need for thyroid replacement don't be too afraid to start medication. Gaining weight or acne certainly don't hit everybody (didn't happen to me ), there may be some worsening symptoms in the beginning of medication but things improve over time as the body gets used to the med and the dose is increased to a sufficient level. And it's not actually the med that causes weight gain, it's hypoT that does that - if one continues to gain weight on medication the dose is off (most likely too low) or the med isn't working and a different med should be considered.
The Following User Says Thank You to FinnMaid For This Useful Post: amj217 (05-11-2012)
My sister was on a strict diet, and her pounds really started to come off once she started on synthroid for her hashis. I think you should read further into posts here. I think you are one of the lucky ones that have a doctor that recognized hashis and treated quickly---there are many here that are desperately searching for a doctor like yours.
Post your blood work with ranges here, and people can help you figure it out.
The Following User Says Thank You to Reece For This Useful Post: amj217 (05-11-2012)
I haven't been diagnosed with Hashis yet...just have a "high normal" TSH level. I am very happy to have found a doc who treats symptoms and not just numbers. I researched for months to find her and waited forever to be seen. I just don't want to take a med until my labs come back. If they come back abnormal, then I will take the meds for sure. I don't feel terrible to the point where I need them...I just can't get this weight off even with rigorous exercise 5-6 x a week and a high raw all vegetarian diet. I'm a PE teacher, so I have a firm grasp on nutrition and weight management....it's frustrating to do the work and not see results. Other symptoms are hair loss and foggy brain/bad memory. However, this could be a side effect of Wellbutrin. The weight gain/inability is my biggest complaint right now. I have other Hypo symptoms...intolerance to cold, depression, etc...I just don't feel bad enough to take meds that might exasperate my weight problem. Also, I dealt with cystic acne in my 20's and certainly do not want to revisit that unless the labs indicate meds would be helpful.
i just cannot decide what to do...what if I don't really have Hypo and I take these meds...then what happens?
please note what you mention as symptoms from meds aren't actual symptoms from the meds in the meaning of side-effects but are hyposymptoms as such. if one is hypoT more likely one will develop those without meds, instead of while being on meds. Thyroid 'meds' are the bio-identical hormone, supplementing what the thyroid, in case of hypoT, no longer produces sufficiently.
Earlier you mention the fear of gaining weight and acne while on meds. Those aren't side-effects of the meds as such, but are symptoms of hypoT (sluggish thyroid as such). so if one is hypoT, has a sluggish thyroid, if not one does not start treatment, so if one has a sluggish thyroid one is more likely to develop those without meds (since one i s hypoT, in case there is no hypoT there is no reason to start treatment to begin with) then with meds (since the intention is exactly to treat the hypoT and restore levels to a healthy level).
Although thyroid 'meds' are called meds, they aren't actual meds like we're more familiar with such as painkillers, antibiotics and what not. Yet it's the same as what a healthy thyroid produces, yet in case of hypoT no longer sufficiently does and comes out of a bottle.
not sure whether this is any clearer.
The following user gives a hug of support to lisa789: ABQpam (05-25-2012)
The Following User Says Thank You to lisa789 For This Useful Post: amj217 (05-11-2012)
I got a little acne in the beginning (like 2 or 3 blemishes) but I stopped breastfeeding the same month I started synthroid and that may have been the cause- I had the occasional blemish before I got pregnant and haven't had one since I stopped breastfeeding, so a total of 3 years. Occasionally, some people become a bit more hypothyroid on the starting dose of medication. I know I have, and so it has messed a bit with my cycle and made hypo symptoms a bit worse. It should only be temporary though, until I up the dose and get it where it needs to be.
Honestly, I'd be a lot more hesitant to take wellbutrin. Thyroid hormone is a natural, bio-identical hormone that is deficient in people with hypothyroidism. Hopefully, it will enable you to get off the anti-depressants too. If your FT3 levels are low compared to FT4, it could explain brain fog/ depression problems, since T3 deficiency is strongly associated with mental and emotional difficulties. If this is the case, I would recommend a desiccated thyroid medication rather than a T4 only med.
The Following User Says Thank You to bee01 For This Useful Post: amj217 (05-11-2012)
One thing yu may not know about your TSH. When it is 1.0 or more you can develop symptoms that are truly annoying that have nothing to do with weight gain.
When my TSH is up over 1.5, I gain weight, my feet hurt terribly, my thinking is fuzzy, I have anxieties, and my bones hurt.
YES!! All those things happen that make life no fun. When I was diagonsed hypo my TSH was 4.6 and I could hardly walk. (I had surgery for a growth and 1/2 my gland was removed and I became hypo.)
So if you are hypo and don't address it, expect some of these issues to hit you. Especially if your TSH goes higher and your other lab results are then out of whack.
If TSH is high, blood hormone is too low. If TSH is low, then blood hormone is high or adequate for proper metabolism of cells.
This is an easy to explanation of why TSH is important....and why those labs are important and mean something
My TSH is always a red flag to my doc.
He recently took me off Synthroid (levothyroxin) and started me on Armour. I feel better already and my cravings are gone. However, I have to split my dose because being a natural product, I run out of energy too quickly.
Again if you think you have problems now, just wait for a year down the road when the TSH is higher!